Stopping Mental Health Meds
Mar 28, 2016
By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy
``You better get out of here. The drug runners are coming!`` The shot pans in on a man and woman in their 70`s. They are sitting in the pre-dawn gloom of the Texas desert. They are armed with binoculars and lawn chairs. Their ominous warning comes from para-military personnel in an unmarked red truck. No, this wasn't a scene from Breaking Bad. This was what happened to my snowbird parents when they went birding on Good Friday. Some Easter traditions are common, like coloring eggs. Some are more unusual. I distinctly remember I remember watching the Star Trek movie, ``The Wrath of Khan`` over there one Easter, so this year I watched the new version of Khan "Star Trek Into Darkness" with my kids. I`ve found Easter traditions change over the years, but as long as you keep the basics alive like The Wrath of Khan, boiled onion leaves and egg fights over Facetime, it can all still be good.
The original Easter story is about resurrection, redemption and the triumph of the divine. I`d argue it is also about free will. If you couldn`t choose to do the wrong thing, why would doing the right thing be a big deal. Free will allows you to choose to wear a red shirt or a blue one. You can choose who to marry, what job to take, where to live and what hair style to pick. But free will also lets you choose to mug a little old lady for her purse, not bother to study for a test or drive unsafely and crash your car. Being able to make decisions is great, but sometimes we need help not to make the wrong ones.
I read a good article in Pharmacist's Letter about how to safely stop medications that affect our brains. It made me think about all the people I`ve talked to over the years who have stopped their mental health drugs cold turkey. It also made me think about how many problems that has caused. I believe most of the people who suddenly stopped their medications honestly didn`t think that stopping their meds would cause any problems. Let`s talk about how you can avoid making that mistake. And please talk to your doctor or pharmacist if you are thinking of stopping any of your pills.
Benzodiazepines usually end in ``pam``. They have names like diazepam, temazepam, alprazolam, and lorazepam. They are often used to treat anxiety or trouble sleeping. In the worst case scenario, if a patient is on a very high dose and they suddenly stop their benzodiazepine, they could get a seizure. It would be more common for a patient to experience anxiety or tremors if they came off their benzodiazepines too quickly. If we are going to stop a benzodiazepine, we should decrease it slowly. For example, we could decrease the dose by 25% each week for 2 weeks, and then decrease the dose by 10% per week until the patient is off the medication completely. It will take weeks to months for someone on a high dose of a benzodiazepine to stop it safely.
Sleeping medications like zopiclone should also not be stopped suddenly. The most common ill effect of suddenly stopping zopiclone is rebound insomnia. To slowly wean off of zopiclone, we might reduce the dose from 7.5 to 5 to 3.75mg over the course of 3 weeks. Then we might decrease the number of nights the patient takes the medication. Week 1 they might take it 7 nights a week. Week 2 they might take it 6 nights a week. Then 5. And so on until the patient is off. Again, this can take several weeks.
Antidepressants are another very common class of medication that shouldn`t be stopped suddenly. They have names like citalopram, sertraline and venlafaxine. Many antidepressants will give a patient flu like symptoms or even the feeling of electric shocks if they are stopped too quickly. Most antidepressants are safe to taper down over the course of a month. There are two interesting exceptions. Paroxetine has a shorter half life than many antidepressants. That means it leaves the body very quickly, and when medications leave the body quickly, they tend to cause withdrawal problems. So its taper should actually be longer than 1 month for the patient not to have withdrawal effects. On the opposite end of the spectrum, fluoxetine, has a very long half life. It is long enough that it is said to be self-tapering and its dose may not have to be slowly reduced at all.
Free will is wonderful and as a patient you always have the right to express it. And as your health care team, we need your feed back. We need to know if you don`t want to take a certain pill because you don`t like the side effects, you think your condition is all better or because your Auntie said everyone who takes antidepressants is crazy. We can`t physically make you take a pill you don`t want to take. But stopping a medication can have consequences you haven`t thought of. Let us know what you want and we can discuss how to help you in the best and safest way possible.
When I was young, I remember spending a lot of time back a forth to the Dereski house next door on Easter. I remember Mrs. Dereski`s hot crossed buns and that she hard boiled egg in onion peels. Eggs boiled in onion peels turn a beautiful, dark brown color. And although we colored eggs every other shade of the rainbow too, the onion brown eggs always won the egg fights. To have a proper egg fight, one person holds their egg in their fist with only the tip sticking out. The other person taps their egg onto it. Whichever egg breaks, loses. Over Easter this year, we were supposed to host Doris's family, but everyone was sick the week before Easter. So we stayed in Dauphin, and they stayed in Winnipeg. But that didn't stop my daughter, Emily, from boiling some eggs in onion peels. And on Easter Sunday, over FaceTime, cousin Bailey got to cheer on as Emily and Eric smacked dark brown eggs into each other. I hope this year everyone else enjoyed inventing some new Easter traditions as well.
As always if you have any questions or concerns about these or other products, ask your pharmacist
The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.
We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca